Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2003, 4:31 PM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 4:31 PM EDT (20:31 UTC)
- Expired
- Jun 28, 2003, 5:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 75 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
581 WUUS53 KGRR 282031 SVRGRR MIC025-077-282130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 430 PM EDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 530 PM EDT * AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF BEFORD TO 3 MILES WEST OF FULTON...MOVING NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SPRINGFIELD...BEFORD...BATTLE CREEK AROUND 435 PM EDT FULTON...PINE CREEK AROUND 440 PM EDT BROWNLEE PARK AROUND 445 PM EDT BURLINGTON AROUND 455 PM EDT CERESCO AROUND 500 PM EDT MARSHALL AROUND 515 PM EDT HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER... IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4242 8541 4209 8545 4208 8474 4241 8475 $$ JK EO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:30 PM EDT, 1 minute earlier.
Area forecast discussion, Jun 28, 4:30 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 430 PM EDT SAT JUN 28 2003 ...LOWS LIKE MORE SHOWERS POSSIBLE ON SUNDAY... MAIN PROBLEMS WITH THIS FORECAST PACKAGE ARE TO FIGURE OUT JUST HOW MUCH OF A RISK FOR SHOWERS REMAINS LATER TONIGHT AND THEN ON SUNDAY AS YET ANOTHER SHORTWAVE AND JET STREAK MOVE THROUGH THE WESTERN GREAT LAKES. A SOUTHERN STREAM WAVE COULD BRING SHOWERS INTO OUR SOUTHERN COUNTIES MONDAY IF THE GFS 12Z RUN IS CORRECT BUT THE OTHER MODELS TO NOT SHOW THAT HAPPENING...SO THE QUESTION IS WILL IT? AFTER THAT THE QUESTION IS JUST HOW BIG DOES THE SUBTROPICAL RIDGE GET LATER IN THE WEEK AND WILL NRN STREAM WAVE (AS PER THE GFS) BRING YET ANOTHER CLOSED UPPER LOW TO THE NORTHEAST U.S. BY THIS COMING WEEKEND? AS FOR THE CONVECTION CURRENTLY GOING ON...THAT SHOULD CLEAR MOST OF THE CWA BY MIDNIGHT. HOWEVER THAT IS NOT THE END OF THE SHOW. THERE IS YET ANOTHER JET STREAK AND SHORTWAVE ON THE NORTHERN STREAM HEADING WEST MICHIGAN. CURRENTLY (20Z) THERE IS ANOTHER AREA OF SHOWERS AND THUNDERSTORMS NEAR THE MISSISSIPPI RIVER ON THE NOSE OF THAT JET STREAK. IT WOULD APPEAR THE FRONT WILL HAVE A HARD TIME CLEARING THE SOUTHERN CWA OVERNIGHT. SO WHEN THAT JET STREAK COMES THROUGH SUNDAY... THERE WILL BE A FAIR AMOUNT OF SUNSHINE EARLY IN THE DAY SINCE THE MEAN 1000/500 RH IS AROUND 50 PCT... SO THAT WILL ALLOW ENOUGH HEATING TO ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOPED DURING THE DAY. THUS I HAVE CONTINUED THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY DURING THE DAY. THE SOUTHERN STREAM SYSTEM SEEMS OVER DONE ON THE 12Z GFS (LIKELY CONVECTIVE FEEDBACK). SO... I WENT WITH THE ETA FOR SUNDAY NIGHT AND MONDAY AND THAT KEEPS SOUTHWEST MICHIGAN DRY. THAT SHOULD KEEP MOST OF THE CLOUDS SOUTH OF MICHIGAN LEAVING PARTLY SUNNY AS A GREAT FORECAST. TUESDAY UPPER RIDGE FROM THE WESTERN PLAINS STARTS TO BUILD EAST AS THE NEXT PACIFIC SYSTEM MOVES INTO SOUTHERN CANADA VIA BC. THAT SHOULD RESULT IN MOSTLY CLEAR TO PARTLY CLOUDY SKIES WITH A SLOW WARMING TREND STARTING. ZONES BY 500 PM. EXTENDED FORECAST I BELIEVE THE GFS IS OVER DOING THE DEVELOPMENT OF THE NRN STREAM SYSTEM THAT MOVES IN FROM BC ON TUESDAY TO THE NORTHERN GREAT LAKES BY SATURDAY. THE ECWMF HAS BEEN SHOWING A SIGNIFICANTLY STRONGER UPPER HIGH TO OUR WEST BUILDING EAST AND SINCE THAT ALSO DOES NOT MATCH THE ENSEMBLES OF THE GFS FROM THE 00Z RUN VERY WELL... I BELIEVE THE NEXT SYSTEM WILL BE SLOWER THAN THE GFS IS FORECASTING. THUS I KEEP TEMPERATURES ON THE WARM SIDE INTO SATURDAY. I ALSO KEPT OUR CHC OF SHOWERS FRIDAY (FORTH OF JULY). HOWEVER THE TREND IN THE OTHER MODELS AND THE ENSEMBLES OF THE GFS SUGGEST IT MAY REALLY TAKE UNTIL SATURDAY FOR THE THREAT OF SHOWERS TO RETURN. EVEN SO SINCE I AM NOT SURE ON THIS ONE WAY OR THE OTHER... I KEEP THE CHC IN FOR FRIDAY AND CONTINUED IT SATURDAY WHEN I THINK THE TREAT IS HIGHER ACTUALLY. .GRR...NONE. WDM
Hazardous weather outlook, Jun 28, 9:50 AM EDT, 6 hours 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 950 AM EDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FAIR WEATHER SHOULD PREVAIL THROUGH MOST OF NEXT WEEK BUT THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON INDEPENDENCE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. OSTUNO
In the hours before
Local storm report, Jun 28, 2:39 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0239 PM EDT SAT JUN 28 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0217 PM 5 E MOUNT PLEASANT MI WIND DAMAGE
06/28/03 ISABELLA TREE DOWN
0217 PM MOUNT PLEASANT MI WIND DAMAGE
06/28/03 ISABELLA TREE DOWN
0211 PM 6 W MOUNT PLEASANT MI 0.25 IN HAIL
06/28/03 ISABELLA
0150 PM 5 NW WALKER MI 0.50 IN HAIL
06/28/03 OTTAWA
JKLocal storm report, Jun 28, 2:56 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0256 PM EDT SAT JUN 28 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM CEDAR SPRINGS MI WIND DAMAGE
06/28/03 KENT 200 POUND JUNGLE GYM
ROLLED OVER AND MOVED 50
FEET
JKLocal storm report, Jun 28, 3:43 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0343 PM EDT SAT JUN 28 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 PM PAW PAW MI 0.88 IN HAIL
06/28/03 VAN BUREN
JKSpecial weather statement, Jun 28, 3:55 PM EDT, 36 minutes before
MIZ037>039-043-044-050-282100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT SAT JUN 28 2003
THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA
JKLocal storm report, Jun 28, 4:24 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0424 PM EDT SAT JUN 28 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM WINN MI 1.75 IN HAIL
06/28/03 ISABELLA
0130 PM 1 NW EDMORE MI WIND DAMAGE
06/28/03 MONTCALM SEVERAL LARGE TREE LIMBS
DOWN
JKLocal storm report, Jun 28, 4:28 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0428 PM EDT SAT JUN 28 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0314 PM SHEPHERD MI 1.75 IN HAIL
06/28/03 ISABELLA
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:54 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Montcalm | 51 min |
| Jun 28, 1:52 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 38 min |
| Jun 28, 3:12 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 48 min |
| Jun 28, 3:31 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 59 min |
| Jun 28, 5:28 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 62 min |
| Jun 28, 5:51 PM EDT | Tornado Warning | GRR | Jackson | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.